Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX

June 6, 2003Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2003, 12:47 AM CDT for Upton County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 12:47 AM CDT (05:47 UTC)
Expired
Jun 6, 2003, 1:45 AM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 11:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060547
SVRMAF
TXC461-060645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 145 AM CDT

* AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF THE INTERSECTION OF SH
  329 AND FM 1492...OR ABOUT 15 MILES NORTH OF CRANE...MOVING
  SOUTHEAST AT 30 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS IN ECTOR 
COUNTY. LARGE HAIL TO THE SIZE OF PENNIES IS ALSO POSSIBLE. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3164 10229 3111 10228 3110 10178 3159 10178

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:25 PM CDT, 10 hours 22 minutes earlier.

Area forecast discussion, Jun 5, 2:25 PM CDT, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT THU JUN 5 2003

ANOTHER ROUND OF CONVECTION EXPECTED TONIGHT AS THE NEXT IN SERIES
OF STRONG SHORTWAVES IN THE NORTHWEST FLOW ALOFT TRANSLATES SOUTHEAST
OUT OF THE CENTRAL ROCKIES INTO THE TEXAS ROLLING PLAINS. ACTIVITY
HAS BEEN SLOW TO DEVELOP THIS AFTERNOON SO FAR WITH THE ATMOSPHERE
IN THE RECOVERING STAGES FROM LAST NIGHTS EPISODE. BELIEVE THE FURTHER
SOUTH GFS QPF PLAUSIBLE AS DECENT HEATING IS ONGOING ACROSS EASTERN
NEW MEXICO AND WEST TEXAS. IN ADDITION A NORTHERN STREAM SHORT WAVE
WILL DEVELOP A SOUTHWARD MOVING FRONT TONIGHT THAT SHOULD HELP PROPAGATE
CONVECTIVE ACTIVITY SOUTHWARD AS WELL. WE WILL HOIST A FLASH FLOOD WATCH
TONIGHT FOR THE NORTHERN AND EASTERN BASIN AS THIS AREA WILL BE TARGETED
WITH ADDITIONAL RAINS...THIS AREA HAS BEEN WORKED OVER IN THE LAST
WEEK WITH DECENT RAINFALL. WILL ALSO MENTION SEVERE WORDING PER
SHEAR AND INSTABILITY.

REGION WILL REMAINED MOIST AND UNSTABLE BEHIND THE FRONT AS WELL
AS AHEAD OF IT IN THE MOUNTAINS FRIDAY AFTERNOON...SOME ADDITIONAL
SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE MAY SPARK SOME WIDELY
SCATTERED ACTIVITY. WILL CONTINUE SLIGHT POPS FRIDAY NIGHT IN
THE MOUNTAINS WITH FRONT IN THE AREA AND INSTABILITY IN UPSLOPE
FLOW.

COULD BE A BREATHER MOST AREAS DURING THE DAY SATURDAY AHEAD
OF THE NEXT NORTHERN STREAM COLD FRONT. THE ETA IS QUICKER
WITH THE FRONT LATE SATURDAY/SATURDAY NIGHT AND LOOKS REASONABLE
GIVEN THE PATTERN LATELY. WILL GO WITH A SLIGHT POP SATURDAY
AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN AHEAD OF THE FRONT
IN GOOD CONVERGENCE AND NO CAP. WILL SPREAD POPS SOUTHWARD
SATURDAY NIGHT AS THE FRONT PROGRESSES SOUTH IN GOOD CONVERGENCE
AND ADDITIONAL SHORTWAVE ENERGY.

WILL CONTINUE SLIGHT POPS SUNDAY AS A MOIST AND UNSTABLE LOW LEVEL
EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH YET MORE
SHORTWAVES MOVING THROUGH THE FLOW ON THE PERIPHERY OF THE MID
LEVEL HEIGHT GRADIENT.

BY TUESDAY AND WEDNESDAY A LEE TROUGH/DRY LINE WILL TAKE SHAPE...
WILL CONTINUE SLIGHT POPS AS MID LEVEL TEMPERATURES MAY BE
COOL ENOUGH FOR CONVERGENCE TO BREAK THE CAP DESPITE RISING HEIGHTS.

WILL GO DRY THURSDAY AS MID LEVEL TEMPERATURES WARM SIGNIFICANTLY.

MAF  064/083 062/089 064 1262-
CNM  061/084 062/092 064 1252-
MRF  057/080 054/084 054 12322
FST  065/085 065/091 065 1252-

.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHERN AND EASTERN PERMIAN BASIN
     TXZ045>048-050>053-061>063-069>070.
NM...NONE.

12
Hazardous weather outlook, Jun 5, 3:30 PM CDT, 9 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY SEVERE THREATS.

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AND MOVE OUT ONTO THE PLAINS EARLY THIS
EVENING.  A COMPLEX OF THUNDERSTORMS WILL THEN DEVELOP OVER EASTERN
NEW MEXICO AND THE TEXAS PANHANDLE AND MOVE SOUTH INTO WEST TEXAS
AND SOUTHEASTERN NEW MEXICO TONIGHT.  THIS COMPLEX WILL THEN MOVE
OUT OF THE AREA DURING THE EARLY MORNING HOURS FRIDAY.

HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS OVERNIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR
FLASH FLOODING THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE
REQUESTED THROUGH MIDNIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

PLEASE REFER TO THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR ADDITIONAL
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Jun 5, 8:03 PM CDT, 4 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT THU JUN 5 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 100 AM CDT FRIDAY MORNING (MIDNIGHT MDT
FRIDAY MORNING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND
SCURRY

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH IN
DIAMETER OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY
HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN
OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Jun 5, 11:57 PM CDT, 50 minutes before
TXZ061>063-068>070-075-060900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CDT THU JUN 5 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 400 AM CDT FRIDAY MORNING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

CRANE...ECTOR...GLASSCOCK...MIDLAND...REAGAN AND UPTON

IN SOUTHWEST TEXAS...

PECOS

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BAKERSFIELD...BIG LAKE...CRANE...FORT STOCKTON...GARDEN CITY...
MCCAMEY...MIDLAND...ODESSA...RANKIN AND SHEFFIELD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:17 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves58 min
Jun 5, 9:58 PM CDTSevere Thunderstorm WarningMAFGaines62 min
Jun 5, 10:16 PM CDTSevere Thunderstorm WarningMAFDawson74 min
Jun 5, 10:59 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jun 5, 11:07 PM CDTSevere Thunderstorm WarningMAFMartin53 min
Jun 5, 11:25 PM CDTFlash Flood WarningMAFGaines3 hr
Jun 5, 11:49 PM CDTSevere Thunderstorm WarningMAFAndrews56 min
Jun 6, 12:10 AM CDTSevere Thunderstorm WarningMAFEctor50 min
Jun 6, 12:13 AM CDTFlash Flood WarningMAFEctor2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.